Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 109, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2017, 9:38 PM CDT for Lee County, Alabama. It was in force for 37 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 9:38 PM CDT (02:38 UTC)
- Expired
- Apr 5, 2017, 10:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lee County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 9:38 PM CDT | HAIL 1 | Beauregard, AL | |
| Apr 5, 9:48 PM CDT | HAIL 0.25 | Lake Harding, AL | |
| Apr 5, 10:03 PM CDT | HAIL 1 | Salem, AL | |
| Apr 5, 10:04 PM CDT | HAIL 1 | Bleecker, AL | |
| Apr 5, 10:05 PM CDT | HAIL 1.75 | Smiths Station, AL | |
| Apr 5, 10:07 PM CDT | TSTM WND DMG | Smiths Station, AL | TREES WERE BLOWN DOWN IN AND AROUND SMITHS STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 1:50 PM CDT | Tornado Watch | SPC | 8 hr |
| Apr 5, 8:58 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 354 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.8
The text
As transmitted.
781
WUUS54 KBMX 060238
SVRBMX
ALC081-060315-
/O.NEW.KBMX.SV.W.0109.170406T0238Z-170406T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
938 PM CDT WED APR 5 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Eastern Lee County in east central Alabama...
* Until 1015 PM CDT
* At 938 PM CDT, a severe thunderstorm was located near Beans Mill,
or near Opelika, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Opelika, Smiths, Smiths Station, Beulah, Beauregard, Bleecker,
Beans Mill, Griffen Mill, Ladonia and Monterey Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central Alabama. A tornado watch also remains in effect
until 100 AM CDT for southeastern and east central Alabama.
LAT...LON 3251 8500 3251 8506 3247 8506 3247 8533
3246 8534 3246 8544 3273 8536 3273 8529
3275 8528 3274 8512 3269 8512 3266 8509
3265 8511 3263 8508 3262 8509 3258 8507
3254 8502
TIME...MOT...LOC 0238Z 242DEG 43KT 3261 8529
HAIL...1.00IN
WIND...60MPH
$$
89^GSatterwhite3 follow-up statements
830
WWUS54 KBMX 060249
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
949 PM CDT WED APR 5 2017
ALC081-060315-
/O.CON.KBMX.SV.W.0109.000000T0000Z-170406T0315Z/
Lee AL-
949 PM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN LEE COUNTY...
At 948 PM CDT, a severe thunderstorm was located over Griffen Mill,
or 9 miles west of Smiths, moving northeast at 55 mph. Quarter-sized
hail has been reported with this storm.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Smiths, Smiths Station, Beulah, Bleecker, Griffen Mill, Ladonia and
Monterey Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central Alabama. A tornado watch also remains in effect
until 100 AM CDT for southeastern and east central Alabama.
LAT...LON 3251 8500 3251 8506 3247 8506 3247 8534
3268 8526 3274 8520 3274 8512 3269 8512
3266 8509 3265 8511 3263 8508 3262 8509
3258 8507 3254 8502
TIME...MOT...LOC 0248Z 243DEG 49KT 3251 8524
HAIL...1.00IN
WIND...60MPH
$$
89^GSatterwhite276
WWUS54 KBMX 060258
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
958 PM CDT WED APR 5 2017
ALC081-060315-
/O.CON.KBMX.SV.W.0109.000000T0000Z-170406T0315Z/
Lee AL-
958 PM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN LEE COUNTY...
At 957 PM CDT, a severe thunderstorm was located over Smiths Station,
or over Smiths, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Smiths, Smiths Station, Bleecker, Ladonia and Monterey Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central Alabama. A tornado watch also remains in effect
until 100 AM CDT for southeastern and east central Alabama.
LAT...LON 3251 8500 3251 8506 3247 8506 3247 8519
3261 8519 3271 8515 3274 8512 3269 8512
3266 8509 3265 8511 3263 8508 3262 8509
3258 8507 3254 8502
TIME...MOT...LOC 0257Z 244DEG 48KT 3255 8511
HAIL...1.00IN
WIND...60MPH
$$
89^GSatterwhite933
WWUS54 KBMX 060310
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1010 PM CDT WED APR 5 2017
ALC081-060320-
/O.EXP.KBMX.SV.W.0109.000000T0000Z-170406T0315Z/
Lee AL-
1010 PM CDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LEE COUNTY WILL EXPIRE
AT 1015 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 100 AM CDT for southeastern
and east central Alabama.
LAT...LON 3251 8500 3251 8506 3247 8506 3247 8519
3261 8519 3271 8515 3274 8512 3269 8512
3266 8509 3265 8511 3263 8508 3262 8509
3258 8507 3254 8502
TIME...MOT...LOC 0310Z 242DEG 43KT 3262 8496
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:50 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Apr 5, 6:50 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 650 PM CDT Wed Apr 5 2017 .UPDATE... For 00Z Aviation. && .DISCUSSION... Effective warm front roughly positioned from northern Sumter County northeast across southern Bibb County east across southern Talladega County and into southern Cleburne County. The airmass is continuing to rapidly destabilize south of the warm front with temperatures in the low to mid 70's along the U.S. Highway 80 corridor along with dew points in the lower 70's across our southern tier of counties. We continue to monitor the potential for large hail with thunderstorms near and north of the warm front and for the increasing potential of all convective hazards to the southwest across southern Alabama. Our concern continues to increase with discrete storms moving out of Clarke and Monroe Counties and into Wilcox County while additional discrete storms are moving out of Escambia and Conecuh Counties and into Covington County. These storms will pose a threat to Selma/Montgomery/Troy areas through the next few hours. Visible satellite imagery indicates some breaks in the clouds from Washington County north to Tuscaloosa County. Solar radiation will help to further raise temperatures and will result in further airmass destabilization through the remainder of the morning hours across our western and southwest counties. The latest derived hodograph from the KBMX radar velocity wind profile indicates 0-6 km bulk shear of 54 knots and 0-1 km storm relative helicities of 108 m2/s2. The environment remains supportive of severe thunderstorms and tornadoes south of the warm front. 05 && .AVIATION... 00Z TAF Discussion. Main TSRA activity is near the NE tafs ASN/ANB, but with the boundary not through MGM/TOI, they could still see further development for the next few hours. Winds have shifted for TCL/ BHM/EET. Will see very windy conditions behind the front through much of tomorrow. 08 && .FIRE WEATHER... A storm system will bring rain and thunderstorms to the area through tonight. Rain-free weather returns Thursday through the weekend. Critical fire weather conditions are not expected through the next 7 days. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 46 59 40 62 36 / 50 20 10 0 0 Anniston 45 59 40 63 38 / 60 20 10 0 0 Birmingham 46 62 43 63 39 / 30 10 10 0 0 Tuscaloosa 46 64 43 65 39 / 20 10 0 0 0 Calera 46 63 43 64 40 / 40 10 10 0 0 Auburn 47 61 42 62 40 / 60 10 10 0 0 Montgomery 51 66 44 66 41 / 60 10 0 0 0 Troy 50 65 43 65 39 / 60 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 7 PM CDT Thursday for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. && 05/08
Hazardous weather outlook, Apr 5, 7:23 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 723 PM CDT Wed Apr 5 2017 ALZ011>015-017>050-070330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 723 PM CDT Wed Apr 5 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. Severe thunderstorms will be possible ahead of and along an advancing cold front across portions of east Central Alabama with tornadoes, damaging straight line winds, and large hail all possible. The best chances for severe thunderstorms along with strong tornadoes will be along, north, and east of a Gadsden to Lake Martin to Lafayette line. The threat will end from west to east after the front moves through and could go to as late as 9 PM across the far eastern counties. Behind the storms and the front look for windy conditions with sustained winds of 20 to 30 mph and gusts of 30 to 40 mph possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Windy conditions will continue to be possible during the daytime hours through around 7 PM. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be necessary through this evening.
In the hours before
Local storm report, Apr 5, 8:25 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
825 PM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL CENTRAL 32.68N 86.10W
04/05/2017 E0.25 INCH ELMORE AL EMERGENCY MNGR
&&
MALLocal storm report, Apr 5, 8:27 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
827 PM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL KELLYTON 32.98N 86.03W
04/05/2017 E0.50 INCH COOSA AL EMERGENCY MNGR
&&
MALLocal storm report, Apr 5, 8:29 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
829 PM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND DMG SANTUCK 32.63N 86.13W
04/05/2017 ELMORE AL EMERGENCY MNGR
A LARGE TREE WAS BLOWN DOWN AND BLOCKING THE
ROAD.
&&
MALLocal storm report, Apr 5, 9:32 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
932 PM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 2 E GRADY 32.00N 86.17W
04/05/2017 E50 MPH MONTGOMERY AL PUBLIC
&&
MALLocal storm report, Apr 5, 9:37 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
937 PM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM HAIL OPELIKA 32.65N 85.38W
04/05/2017 E1.00 INCH LEE AL EMERGENCY MNGR
&&
MALLocal storm report, Apr 5, 9:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
938 PM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HAIL BEAUREGARD 32.54N 85.37W
04/05/2017 E1.00 INCH LEE AL EMERGENCY MNGR
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 7:04 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne | 26 min |
| Apr 5, 7:15 PM CDT | Tornado Warning | BMX | Cleburne | 15 min |
| Apr 5, 7:36 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore | 27 min |
| Apr 5, 8:29 PM CDT | Tornado Warning | BMX | Tallapoosa | 9 min |
| Apr 5, 8:35 PM CDT | Tornado Warning | BMX | Chambers | 25 min |
| Apr 5, 8:47 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Montgomery, Tallapoosa | 43 min |
| Apr 5, 8:57 PM CDT | Tornado Warning | BMX | Chambers | 18 min |
| Apr 5, 9:05 PM CDT | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 29 hr |
| Apr 6, 4:45 AM CDT | River Flood Warning | BMX | Sumter | 60 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.